Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Denver/Boulder, CO

May 19, 2001Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 19, 2001, 3:40 AM MDT for Elbert County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2001, 3:40 AM MDT (09:40 UTC)
Expired
May 19, 2001, 4:30 AM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Elbert County, CO

The radar

The Denver radar (KFTG), 66 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:20 AM MDTHail 0.75Matheson, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2772 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 190941
SVRDEN
COC039-191030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
340 AM MDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 430 AM MDT

* AT 340 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MATHESON...OR ABOUT 23
  MILES SOUTHWEST OF LIMON...MOVING NORTHEAST AT 20 MPH.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3914 10407 3904 10405 3911% 10390 3922 10392

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:45 AM MDT, 55 minutes earlier.

Area forecast discussion, May 19, 2:45 AM MDT, 55 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 AM MDT SAT MAY 19 2001

SHORT TERM DISCUSSION:  UPPER LEVEL TROUGH AXIS WILL SWING ACROSS
THE STATE TODAY.  BEST TIME FOR PCPN WILL BE IN THE MORNING.  MODELS
INDICATED SOME UPSLOPE AT OR BELOW H7 THIS MORNING AS WEAK SURGE
SLOWLY FILTERS INTO THE CWA.  WEAK H5-H3 QG ASCENT LINGERS INTO THE
EARLY AFTERNOON WE WELL WITH MARGINAL MID LEVEL LAPSE RATES OF
6-7C/KM.  ALL THESE INGREDIENTS APPEAR TO DECREASE OR DIMINISH
DURING THE AFTERNOON.  SO ASIDE FROM A FEW MINOR ADJUSTMENTS ...SEE
NO REASON CHANGE MUCH IN THE CURRENT FORECAST.  COOPER

LONG TERM DISCUSSION:  SYSTEM AFFECTING AREA TODAY WL MOVE EAST AND
SOUTH OF RGN BY THIS EVENING.  BEST CHC OF LINGERING SHOWERS EARLY
THIS EVENING WL BE OVR SRN AREAS OF CWA.  FOR SUN UPR LVL TROF WL
APPROACH RGN BY LATE AFTN INTO SUN EVENING ALONG WITH PASSAGE STG
CDFNT.  LATEST MESO-ETA SHOWS THIS FNT NR WY BORDER BY 21Z AND THEN
SWEEPS ACRS REST OF NERN CO BY 03Z.  BEFORE FNT ARRIVES SHOULD SEE
TEMPS WRM BACK INTO THE 70S OVR NERN CO DUE TO WLY LOW LVL LVL
COMPONENT.  AS FNT MOVES INTO RGN BY LATE AFTN GUSTY N TO NE WNDS WL
DEVELOP BEHIND FNT WITH A RAPID DROP IN TEMPS.  COULD SEE A FEW
TSTMS DVLP ALONG FNTL BNDRY BY LATE AFTN AS WELL.

BY SUN EVENING STG UPSLOPE FLOW WL EXIST FOR A BRIEF PD OF TIME
MAINLY FM 00Z-06Z.  MEANWHILE FLOW ALOFT WL BECOME MORE NWLY AS PTN
OF UPR LVL TROF SWINGS ACRS NRN CO.  GRIDDED FIELDS SHOW DECENT QG
ASCENT ALONG WITH NICE AREA OF POTENTIAL VORTICITY DOWN TO 500 MB.
SO SHOULD SEE INCR IN PCPN SUN EVENING ACRS NRN CO BEFORE ENDING BY
09Z.  MEANWHILE 700 MB TEMPS ARE FCST TO DROP TO -6 C BY 03Z SO
STILL CANT RULE OUT PCPN CHANGING TO SNOW OVR LOWER ELEVATIONS
BEFORE ENDING BY 09Z.  IN THE MTNS AND FOOTHILLS EXPECT SOME SNOW AS
WELL WITH SOME ACCUMULATIONS POSSIBLE.

ON MON SYSTEM WL BE WELL SE OF AREA WITH STG SUSBSIDENCE OVR NRN
CO.  TEMPS WL BE COOLER HOWEVER WITH PLENTY OF SUN DONT EXPECT
READINGS TO BE MORE THAN 10 TO 15 DEGREES BELOW NORMAL.  FOR THE
REST OF THE WEEK SHOULD SEE MAINLY DRY WX WITH A GRADUALLY WARMING
TREND.   KLEYLA

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:50 PM MDTSevere Thunderstorm WarningBOUElbert40 min
May 18, 8:30 PM MDTSevere Thunderstorm WarningBOUElbert45 min
May 19, 4:34 AM MDTSevere Thunderstorm WarningBOUElbert41 min
May 19, 6:00 AM MDTSevere Thunderstorm WarningBOULincoln45 min
May 19, 2:39 PM MDTTornado WarningBOUElbert, Lincoln21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.